Florida, 2020

Rip Current in Florida, October 24, 2020

October 24, 2020 · NWS MLB · 1 event in 1 county or zone

Distant Hurricane Epsilon produced rough surf and strong rip currents along the east-central Florida coastline. A man and some family members were swimming at Daytona Beach when the group got caught in a rip current.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Distant Hurricane Epsilon produced rough surf and strong rip currents along the east-central Florida coastline. A man and some family members were swimming at Daytona Beach when the group got caught in a rip current. All were able to return to shore except one man, who disappeared in the surf. His body washed ashore the following day, about nine miles north of where he went missing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Oct 24, 9:27 AM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Oct 24, 9:27 AM EST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1027 AM EDT Sat Oct 24 2020

.UPDATE...

Isolated showers this morning, mainly over the Atlantic
waters with a few showers making it to land. Cell motion is around 5
to 10 mph heading towards the west. Made a few minor changes to the
PoP chances for this afternoon and the wave heights, but other than
that, forecast remains the same. Buoy 41009 reported 9 foot seas for
the last couple hours, so increased the wave heights a tad bit to
reflect that report. Rain chances for today will mainly be
concentrated along the Treasure Coast and southwest Okeechobee
county (40 to 50 percent), and everywhere else will have 30
percent chance. Isolated lightning storms are also possible this
afternoon and evening. Today's forecast high temperatures will be
in the mid to upper 80s under partly cloudy skies, with an
overnight low in the low 70s except for mid 70s along coastal
Martin and St. Lucie counties, under partly cloudy skies.

Hazardous boating and surf conditions continue. A high surf
advisory, and small craft advisory are in effect with a high risk of
rip currents remaining today. Entering the water is not advised due
to rough surf and numerous rip currents.

&&

.AVIATION...
VFR conditions outside of convection through the TAF period.
Scattered showers expected today with isolated lightning storms
possible, causing MVFR visibilities and brief gusty winds. Highest
rain chances will be along the Treasure Coast Terminals. Winds will
be E at 5-10 KT today with higher gusts possible. Tonight shower
coverage will increase from KVRB southward.

&&

.MARINE...
Isolated showers this morning. Scattered showers expected this
afternoon and evening with isolated lightning storms possible.
Highest rain chances will be along the Treasure coast near and
offshore waters this afternoon and evening. Main threats with any
storms will be heavy rain, gusty winds up to 30 KT and occasional
lightning strikes. Buoy 41009 has reported 9 ft seas the last couple
hours. Adjusted the sea heights to reflect the latest observation,
and increased the heights a little for this afternoon. Winds are
E/ESE at 10-15 KT today before decreasing to 5-10 KT from the SE/ESE
tonight. Wave heights are 5-7 feet with pockets of 8 feet for the
nearshore and 7-10 feet for the offshore waters today with a
dominate period of 13 seconds. Additional adjustments may be needed
to reflect the sea height observations. A small craft advisory
remains in effect.

&&

.HYDROLOGY...
The latest forecast has the Saint Johns River at Astor lingering
just below Moderate Flood Stage through the weekend before slowly
decreasing. Elsewhere, the Saint Johns River at Sanford and near
Lake Harney is forecast to stay within Action Stage, while at DeLand
the river is forecast to stay just below Action Stage through late
weekend before slowly decreasing. Refer to daily Flood Statements
and River Statements from NWS Melbourne for the latest river levels
and forecasts.

&&
.PRELIMINARY POINT TEMPS/POPS...
DAB  84  72  87  71 /  30  20  20  10
MCO  87  71  89  72 /  30  20  20  10
MLB  84  74  87  74 /  20  40  40  20
VRB  85  74  86  73 /  20  50  50  20
LEE  87  70  88  71 /  30  10  10   0
SFB  86  71  89  72 /  30  20  20  10
ORL  87  73  89  74 /  30  20  20  10
FPR  84  73  86  72 /  40  50  50  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...High Surf Advisory until 5 AM EDT Sunday for Coastal Volusia-
     Indian River-Martin-Northern Brevard-Southern Brevard-St.
     Lucie.

AM...Small Craft Advisory until 4 PM EDT this afternoon for Flagler
     Beach to Volusia-Brevard County Line 0-20 nm.

     Small Craft Advisory until 10 PM EDT this evening for Sebastian
     Inlet to Jupiter Inlet 0-20 nm-Volusia-Brevard County Line
     to Sebastian Inlet 0-20 nm.

     Small Craft Advisory until 4 AM EDT Sunday for Flagler Beach to
     Volusia-Brevard County Line 20-60 nm-Sebastian Inlet to
     Jupiter Inlet 20-60 nm-Volusia-Brevard County Line to
     Sebastian Inlet 20-60 nm.

&&

Watson/Weitlich
Hazardous weather outlook, Oct 24, 3:41 AM EST, 7 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
441 AM EDT Sat Oct 24 2020

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-250000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
441 AM EDT Sat Oct 24 2020

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Isolated lightning storms will be possible this afternoon and
tonight, mainly along the Treasure Coast. Gusty winds up to 30
mph, occasional lightning strikes and moderate to heavy rainfall
will be the main impacts as showers and storms move westward at 10
to 15 mph.

.FLOOD IMPACT...
Moderate to heavy rainfall is expected to start later this evening
and overnight across the Treasure Coast, especially for Martin and
St Lucie counties. These showers and storms may produce a quick
quarter inch to one inch of rainfall, which could cause temporary
ponding of water on roads and in poor drainage areas. These areas
remain the most susceptible to additional temporary inundation
ponding of water in low areas due to recent heavy rain events.

.COASTAL FLOOD IMPACT...
Long period swells generated by Hurricane Epsilon will continue to
reach the local Atlantic waters keeping beach conditions
hazardous with dangerous breaking waves of 5 to 7 feet and rough
surf. Minor beach erosion will also be possible around the time of
high tide which will occur between 3 PM and 4 PM and 330 AM and
430 AM tonight.

.RIP CURRENT IMPACT...
There will continue to be a High risk of rip currents at all east
central Florida beaches. While the threat for rip currents will
be present all day, it will be highest during the hours surrounding
low tide. Rough surf will also continue. Use extreme caution at
the beach and entering the surf is highly discouraged.

.WIND AND SEA IMPACT...
Seas of 6 to 9 feet in the nearshore waters and 8 to 10 feet in
the offshore waters are expected this morning before starting to
slowly subside this afternoon and tonight. A Small Craft Advisory
remains in effect for all the local Atlantic waters.

.RIVER FLOOD IMPACT...
The latest forecast has the Saint Johns River at Astor lingering
just below Moderate Flood Stage through the weekend before slowly
decreasing. Elsewhere, the Saint Johns River at Sanford and near
Lake Harney is forecast to stay within Action Stage, while at
DeLand the river is forecast to stay just below Action Stage
through early next week before slowly decreasing. Refer to daily
Flood Statements and River Statements from NWS Melbourne for the
latest river levels and forecasts.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
Seas will remain hazardous for small craft operators over the
weekend due to swells from distant Hurricane Epsilon. A high risk
of rip currents is anticipated to last through at least the
weekend.

Scattered showers and isolated storms are expected each day into
this weekend, and there is potential for locally heavy rainfall
across the Treasure Coast starting late Saturday night or early
Sunday morning into the Monday timeframe.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Negron

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Volusia

When
October 24, 11:30 AM EST
Where
Volusia forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
29.063, -81.149 (the zone’s center; the record gives no point)

A 27-year old man from Ocala, Florida was swimming in rough surf with other family members at an unguarded portion of Daytona Beach during the early afternoon, when they got caught in a rip current. All family members except the 27-year old man returned safety to shore. The man disappeared in the surf and his body was recovered the following day about nine miles north of where he went missing. He died from drowning, after being caught in the rip current.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Volusia2020-10-2427MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, October 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 919145.